Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 66, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2000, 1:52 PM EST for Delaware County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 1:52 PM EST (18:52 UTC)
- Expired
- May 18, 2000, 2:30 PM EST
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Delaware County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:17 PM EST | Hail 2.75 | Cowan, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 472 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 181852 SVRIND INC035-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 152 PM EST THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN EAST CENTRAL INDIANA THIS INCLUDES THE CITY OF MUNCIE * UNTIL 230 PM EST * AT 150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF YORKTOWN...OR ABOUT 7 MILES EAST OF ANDERSON...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MUNCIE AT 200 PM EST SELMA AT 205 PM EST A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4037 8558 4010 8555 4009 8525 4034 8528 JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 AM EST, 10 hours 52 minutes earlier.
Area forecast discussion, May 18, 3:00 AM EST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 AM EST THU MAY 18 2000 ISSUE TODAY WILL BE SUNSHINE AMOUNTS FOR MAX TEMPS AND TIMING OF STORMS. SFC AND UPR LOW STACKED OVR CNTRL KS/NE BORDER AT 07Z. WDSPRD SHRA AND TSRA ALONG AND NORTH OF FNT FM SRN MN TO CNTRL MI. CI BANDS ACRS STATE. MODELS GENERALLY SIMILAR IN BRINGING WEAKENING SYSTEM FROM PLAINS TO IL AND IN THIS AFTN AND TNGT. DESPITE WEAKENING OF SYSTEM...WIND SPEEDS REMAIN FAIRLY STRONG AND FAIRLY SHEARED AS JETS NOSE THERE WAY INTO IL THIS AFTN. PREFER LESS CLOUDY ETA/AVN FOR TODAY BASED ON CURRENT SATELLITE TRENDS. THIS LEADS TO MAXS ABV FWC...STRONGER INSTABILITY THAN NGM SUGGESTS AND STORMS THIS AFTN AND TNGT FOR MUCH OF CWA. AS THEY ARE NOW...MOST WDSPRD TSRA WL TAKE PLACE ALONG AND NORTH OF SWRD SAGGING FNT BRINGING NRN IN ANOTHER DOSE OF DROUGHT RELIEF. WRM SECTOR STORM DVLPMNT XPCTD IN CNTRL IL DURG AFTN SPREADING INTO MUCH OF CNTRL IN AS SCT CELLS AHEAD OF EVENTUAL LINE. DO EXPECT SVR POTENTIAL GIVEN INSTABILITY AND SHEAR PRESENT. TSRA TO BE WDSPRD THIS EVENING WITH HVY RAIN PSBL FOR NRN CWA. ALL MODELS SHOW CDFNT TO BE IN SRN IN DURING FRI AND WITH UPR DYNAMICS PROVIDING LIFT OVER FAVORABLY WRM AND MOIST AIR...EXPCT SCT TSRA FOR FAR SRN CWA DURG AFTN...ESPECIALLY SE CWA. DECENT THERMAL BNDRY MAY SUGGEST MORE SVR. WITH SOME SUNSHINE EXPECTED TDA AND FWC TOTALLY OVC...XPCT MAXS A CAT ABOVE FWC MOST PLACES AND DEFINITELY WRMEST SOUTH IN LONGER LASTING SUN. WITH CDFNT OVR CWA TNGT MINS HAVE LRG SPREAD BUT A FWC/AVN BLEND LOOKS GOOD. CLOUDY SKIES AND CANADIAN AIR FOR N HALF OF CWA FRI WHILE HUMID AIR HANGS IN S CWA SO BROADEmR VARIATION OF TEMPS EXPECTED WITH MAXS SOMEWHERE BETWEEN WRM FWC AND COOL FAN. .IND...NONE. TUCEK
In the hours before
Local storm report, May 18, 1:42 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
142 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....+
0142 PM GROOMVILLE IN 1 INCH HAIL
05/18/00 TIPTON REPORTED BY STORM
SPOTTER.Local storm report, May 18, 1:46 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
146 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....<
0135 PM 3 S KOKOMO IN 1 INCH HAIL
05/18/00 HOWARD REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 18, 1:49 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
149 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 PM ANDERSON IN 1 INCH HAIL
05/18/00 MADISON REPORTED BY HAM RADIO
OPERATOR.Special weather statement, May 18, 1:50 PM EST, 2 minutes before
INZ021-028>031-035>049-051-052-054>057-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 150 PM EST THU MAY 18 2000 A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FOR PART OF CENTRAL INDIANA. THE WATCH AREA IS NORTH OF A LINE FROM TERRE HAUTE TO RUSHVILLE. THIS INCLUDES THE INDIANAPOLIS METROPOLITAN AREA. AT 145 PM EST...SCATTERED THUNDERSTORMS...SOME SEVERE...WERE OCCURRING NORTHEAST OF A TIPTON TO ANDERSON LINE. THERE HAVE BEEN NUMEROUS REPORTS OF GOLFBALL TO BASEBALL SIZE FROM THESE STORMS. THE THUNDERSTORMS WERE MOVING EAST AT 45 MPH. OTHER THUNDERSTORMS WERE DEVELOPING IN WEST CENTRAL PORTIONS OF THE STATE. THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL INDIANA THROUGH THE AFTERNOON. SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER PART OF CENTRAL INDIANA...MAINLY NORTH OF INTERSTATE 70. THESE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. JAS
Local storm report, May 18, 1:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
151 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0147 PM ANDERSON IN 1.75 INCH HAIL
05/18/00 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 18, 1:52 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
152 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM ANDERSON IN 2.75 INCH HAIL
05/18/00 MADISONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:25 AM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 35 min |
| May 18, 10:48 AM EST | Severe Thunderstorm Warning | IND | Montgomery | 27 min |
| May 18, 11:16 AM EST | Severe Thunderstorm Warning | IND | Montgomery | 14 min |
| May 18, 11:31 AM EST | Severe Thunderstorm Warning | IND | Boone | 44 min |
| May 18, 11:40 AM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion | 35 min |
| May 18, 12:07 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 38 min |
| May 18, 12:29 PM EST | Severe Thunderstorm Warning | IND | Delaware | 46 min |
| May 18, 12:36 PM EST | Severe Thunderstorm Warning | IND | Fountain | 24 min |
| May 18, 12:49 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 26 min |
| May 18, 1:09 PM EST | Severe Thunderstorm Warning | IND | Clinton | 36 min |
| May 18, 1:15 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 45 min |
| May 18, 1:29 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 46 min |
| May 18, 1:32 PM EST | Severe Thunderstorm Warning | IND | Madison | 43 min |
| May 18, 2:00 PM EST | Severe Thunderstorm Warning | IND | Henry | 45 min |
| May 18, 2:10 PM EST | Severe Thunderstorm Warning | IND | Randolph | 35 min |
| May 18, 4:29 PM EST | Severe Thunderstorm Warning | IND | Monroe | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.